Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Ann Clin Psychiatry. 1999 Dec;11(4):223-31.

Anabolic androgenic steroids and suicide.

Author information

  • 1Department of Forensic Medicine, Karolinska Institute, Stockholm, Sweden.

Abstract

Eight medicolegally examined cases of suicide, in 21- to 33-year-old males, with a history of current or discontinued use of anabolic androgenic steroids (AAS) are described, five of which were approached by means of systematic interviews with survivors. Five suicides were committed during current use of AAS, and two following 2 and 6 months of AAS withdrawal. In one case it was unclear whether the suicide was committed during current use or after recent discontinuation. In five cases family members had noted depressive symptoms associated with AAS withdrawal. After prolonged use, four persons had developed depressive syndromes. Two subjects exhibited hypomania-like symptoms during the time immediately preceding the suicide. Four subjects had recently committed acts of violence while using AAS. In some cases these acts exacerbated the subjects' problems in personal relationships or at work, which in turn seem to have precipitated the suicides. Only one of them had experienced suicidal ideation before starting to use AAS. In all cases examined by psychological autopsy, risk factors of suicidality likely to be independent of the use of AAS were present. In conclusion, this study presents data suggesting that psychiatric symptoms and conflicts resulting from long-term use of AAS may contribute to completed suicide in certain predisposed individuals.

PMID:
10596737
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Write to the Help Desk